Indiana, 2007

Flooding in Indiana, January 13 to 27, 2007

January 13 to 27, 2007 · NWS PAH · 2 events in 2 counties and zones

Minor flooding occurred along stretches of the Ohio River. The flooding was due to several smaller rounds of rainfall during the first week of January, followed by a heavy rain event around mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along stretches of the Ohio River. The flooding was due to several smaller rounds of rainfall during the first week of January, followed by a heavy rain event around mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 13, 3:40 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Jan 13, 3:40 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CST SAT JAN 13 2007

.DISCUSSION...

HEAVY RAINFALL STILL LOOKS ON TRACK DURING THE COURSE OF THE
WEEKEND. FLOOD WATCH WILL CONTINUE FOR ALL AREAS THROUGH SUNDAY
NIGHT.

STRONG COLD FRONT HAS NOW PUSHED THROUGH THE PAH AND EVV AREAS...BUT
SHOULD NOT MAKE IT MUCH FURTHER SE BEFORE STALLING OUT LATER THIS
MORNING OVER OR JUST SOUTH OF OUR EXTREME SE COUNTIES. SFC TEMPS
HOVERING IN THE MID 30S OVER OUR FAR W AND NW COUNTIES...AND WILL
NOT MOVE MUCH TODAY. MEANWHILE...TO THE SOUTH OF THE FRONT..TEMPS
ARE IN THE LOWER 60S. TEMPS WILL BE TRICKY TODAY OVER SE
AREAS...DEPENDING ON WHERE THE FRONT EVENTUALLY STALLS.

BOTH THE 12Z NAM AND GFS HOLD THE FRONT UP OVER OUR FAR SOUTHEAST
COUNTIES THROUGHOUT MOST OF THE WEEKEND. PLENTY OF GULF MOISTURE
WILL BE STREAMING NORTH OVER THE FRONT DURING THE PERIOD. IN
ADDITION...A PIECE OF MID LEVEL ENERGY WILL EJECT OUT AHEAD OF THE
MAIN UPPER LOW TONIGHT. THIS WILL ACT TO ENHANCE PRECIP ALONG THE
FRONT...WITH HEAVY RAINS POSSIBLE...ESP OVER THE MO BOOTHEEL AND
INTO WRN KY. THEN...ANOTHER SHORT WAVE WILL PROVOKE CYCLOGENESIS
ALONG THE FRONT OVER SRN AR SUNDAY. THIS WAVE OF LOW PRESSURE WILL
THEN TREK UP THE FRONT AND PRODUCE MORE HEAVY RAINS LATER SUNDAY
AFTERNOON AND SUNDAY NIGHT.

MODELS CONTINUE TO SHOW IMMENSE SHEAR IN THE LOWEST 1 KM OF THE
TROPOSPHERE...WHICH WILL BE ENHANCED NEAR THE WARM FRONT OVER OUR SE
COUNTIES.  SO IF ANY SHALLOW NEAR SURFACE-BASED INSTABILITY CAN
DEVELOP IN THE WARM SECTOR...WHICH IS TYPICALLY UNDERFORECAST BY THE
MODELS...COULD SEE A FINE LINE OR LEWP STRUCTURE WITH THE POTENTIAL
FOR DAMAGING WINDS AND AN ISOLATED TORNADO. HOWEVER...WE ARE STILL
NOT CURRENTLY IN ANY SPC SLIGHT RISK FOR DAY 2.

THE MODEL SOUNDINGS INDICATE SHOWALTER INDICES APPROACHING ZERO
THROUGH SUNDAY ACROSS THE SOUTHERN HALF OF THE AREA...WITH K INDICES
NEAR 30...SO WILL KEEP A SLIGHT CHANCE OF THUNDER IN THE FORECAST IN
THOSE AREAS.  AS THE SURFACE LOW SWEEPS THROUGH THE AREA SUNDAY
NIGHT...SPREAD THE THUNDER CHANCES NORTH AND EAST OVER THE EASTERN
2/3 OF THE AREA.

AS FOR WINTER POSSIBILITIES...NAM MODEL CONTINUES TO BE COOLER THAN
THE GFS...AND SO FAR IS CLOSER TO REALITY. THUS...WILL LEAN HEAVILY
ON MET TEMP PROFILES THROUGH THIS PACKAGE. ETA KEEPS OUR AREA ABOVE
FREEZING UNTIL LATE SUNDAY NIGHT...BEHIND MOST OF THE DEEP MOISTURE.
STILL...WILL BE A WINDOW OF A FEW HOURS ON THE BACK SIDE OF PRECIP
FOR IT TO GO OVER TO SOME LIGHT FREEZING RAIN OR SLEET. WARM LAYER
ALOFT REMAINS IN PLACE DURING THIS TIME FRAME...SO THINK THE CHCS OF
LIGHT SNOW ARE MINIMAL UNTIL AFTER 12Z MON. WILL ALSO ALLOW FOR A
BRIEF MIX OR CHANGE OVER TO FREEZING RAIN OR SLEET OVER MUCH OF THE
REST OF THE AREA MONDAY MORNING...BUT NOT ANTICIPATING ANY MAJOR
PROBLEMS AT THIS TIME.

SECONDARY UPPER LEVEL SHORT WAVE WILL DROP SE INTO THE REGION MON
NIGHT INTO TUE...BUT WILL BE MOISTURE STARVED. NOT EXPECTING
ANYTHING MORE THAN FLURRIES WITH ITS PASSAGE. HOWEVER...COLD AIR WILL
COME IN ERNEST BEHIND THIS SYSTEM TUE NIGHT...WITH MID TEENS TO
LOWER 20S EXPECTED BY WED MORNING.

LEANED TOWARD THE COLDER MET MOS TEMPS IN THE NEAR TERM...AND KEPT
TEMPS A BIT BELOW MEX MOST TEMPS IN THE EXTENDED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
MO...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
IL...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
IN...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.

&&

MEFFERT
Hazardous weather outlook, Jan 13, 4:49 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CST SAT JAN 13 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. LOCALLY HEAVY
RAIN IS POSSIBLE...ESPECIALLY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY NIGHT. LOCALLY
HEAVY RAIN WILL BE POSSIBLE DURING THIS TIME FRAME...WITH 3 TO 5
INCHES LIKELY BY THE TIME THE RAIN ENDS LATE SUNDAY NIGHT OR
MONDAY MORNING. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE...
ESPECIALLY OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY AND EXTREME
SOUTHERN ILLINOIS. PLEASE REFER TO THE LATEST FLOOD WATCH FOR MORE
INFORMATION.

THERE IS A CHANCE OF STRONG THUNDERSTORMS OVER WESTERN KENTUCKY ON
SUNDAY AS A POTENT UPPER LEVEL LOW PRESSURE SYSTEM MOVES TOWARD THE
REGION. A SEVERE STORM OR TWO CANNOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OR EXCESSIVE RAINFALL AMOUNTS THROUGH
THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Posey

When
January 13, 12:00 PM CST to January 27, 12:00 PM CST
Where
Posey County, Mt Vernon
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.930, -87.900

At Mt. Vernon, where flood stage is 35 feet, the Ohio River crested at 42.0 feet on the 23rd. This resulted in minor flooding of bottomland fields and woodlands. Farmland and some main roads were flooded south and southwest of Mt. Vernon.

Flood, Warrick

When
January 14, 12:00 PM CST to January 24, 12:00 PM CST
Where
Warrick County, Newburgh
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.950, -87.420

At Newburgh, where flood stage is 38 feet, the Ohio River crested at 42.64 feet on the 20th. This resulted in minor flooding of bottomland fields and woodlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7486, 7476.